Dickson Polynomials, Hyperelliptic Curves and Hyper-bent Functions

  • Jean-Pierre Flori
  • Sihem Mesnager
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7280)


In this paper, we study the action of Dickson polynomials on subsets of finite fields of even characteristic related to the trace of the inverse of an element and provide an alternate proof of a not so well-known result. Such properties are then applied to the study of a family of Boolean functions and a characterization of their hyper-bentness in terms of exponential sums recently proposed by Wang et al.Finally, we extend previous works of Lisoněk and Flori and Mesnager to reformulate this characterization in terms of the number of points on hyperelliptic curves and present some numerical results leading to an interesting problem.


Boolean Function Zeta Function Primitive Element Hyperelliptic Curve Bend Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bosma, W., Cannon, J., Playoust, C.: The Magma algebra system. I. The user language. J. Symbolic Comput. 24(3-4), 235–265 (1997); Computational algebra and number theory, London (1993)Google Scholar
  2. 2.
    Carlet, C., Gaborit, P.: Hyper-bent functions and cyclic codes. J. Comb. Theory, Ser. A 113(3), 466–482 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Charpin, P., Gong, G.: Hyperbent functions, Kloosterman sums, and Dickson polynomials. IEEE Transactions on Information Theory 54(9), 4230–4238 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Charpin, P., Helleseth, T., Zinoviev, V.: Divisibility properties of classical binary Kloosterman sums. Discrete Mathematics 309(12), 3975–3984 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Chou, W.S., Gomez-Calderon, J., Mullen, G.L.: Value sets of Dickson polynomials over finite fields. J. Number Theory 30(3), 334–344 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Denef, J., Vercauteren, F.: An Extension of Kedlaya’s Algorithm to Artin-Schreier Curves in Characteristic 2. In: Fieker, C., Kohel, D.R. (eds.) ANTS 2002. LNCS, vol. 2369, pp. 308–323. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  7. 7.
    Dillon, J.F.: Elementary Hadamard Difference Sets. ProQuest LLC, Ann Arbor (1974); Thesis (Ph.D.)–University of Maryland, College ParkGoogle Scholar
  8. 8.
    Dillon, J.F., Dobbertin, H.: New cyclic difference sets with Singer parameters. Finite Fields and Their Applications 10(3), 342–389 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Dobbertin, H., Felke, P., Helleseth, T., Rosendahl, P.: Niho type cross-correlation functions via dickson polynomials and kloosterman sums. IEEE Transactions on Information Theory 52(2), 613–627 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Flori, J.P., Mesnager, S.: An efficient characterization of a family of hyperbent functions with multiple trace terms. Cryptology ePrint Archive, Report 2011/373 (2011),
  11. 11.
    Gong, G., Golomb, S.W.: Transform domain analysis of DES. IEEE Transactions on Information Theory 45(6), 2065–2073 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Katz, N., Livné, R.: Sommes de Kloosterman et courbes elliptiques universelles en caractéristiques 2 et 3. C. R. Acad. Sci. Paris Sér. I Math. 309(11), 723–726 (1989)zbMATHGoogle Scholar
  13. 13.
    Lachaud, G., Wolfmann, J.: Sommes de Kloosterman, courbes elliptiques et codes cycliques en caractéristique 2. C. R. Acad. Sci. Paris Sér. I Math. 305(20), 881–883 (1987)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Lidl, R., Mullen, G.L., Turnwald, G.: Dickson polynomials. Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 65. Longman Scientific & Technical, Harlow (1993)zbMATHGoogle Scholar
  15. 15.
    Lidl, R., Niederreiter, H.: Finite fields, 2nd edn. Encyclopedia of Mathematics and its Applications, vol. 20. Cambridge University Press, Cambridge (1997); with a foreword by P. M. CohnGoogle Scholar
  16. 16.
    Lisoněk, P.: An efficient characterization of a family of hyperbent functions. IEEE Transactions on Information Theory 57(9), 6010–6014 (2011)CrossRefGoogle Scholar
  17. 17.
    Mesnager, S.: Hyper-bent Boolean Functions with Multiple Trace Terms. In: Hasan, M.A., Helleseth, T. (eds.) WAIFI 2010. LNCS, vol. 6087, pp. 97–113. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  18. 18.
    Mesnager, S.: Bent and hyper-bent functions in polynomial form and their link with some exponential sums and Dickson polynomials. IEEE Transactions on Information Theory 57(9), 5996–6009 (2011)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Mesnager, S.: A new class of bent and hyper-bent Boolean functions in polynomial forms. Des. Codes Cryptography 59(1-3), 265–279 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Ranto, K.: On algebraic decoding of the Z4-linear Goethals-like codes. IEEE Transactions on Information Theory 46(6), 2193–2197 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Rothaus, O.S.: On ”bent” functions. J. Comb. Theory, Ser. A 20(3), 300–305 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Schur, I.: Gesammelte Abhandlungen. Band III. Springer, Berlin (1973), Herausgegeben von Alfred Brauer und Hans RohrbachzbMATHGoogle Scholar
  23. 23.
    Vercauteren, F.: Computing zeta functions of curves over finite fields. Ph.D. thesis, Katholieke Universiteit Leuven (2003)Google Scholar
  24. 24.
    Wang, B., Tang, C., Qi, Y., Yang, Y., Xu, M.: A new class of hyper-bent Boolean functions in binomial forms. CoRR abs/1112.0062 (2011)Google Scholar
  25. 25.
    Wang, B., Tang, C., Qi, Y., Yang, Y., Xu, M.: A new class of hyper-bent Boolean functions with multiple trace terms. Cryptology ePrint Archive, Report 2011/600 (2011),
  26. 26.
    Youssef, A.M., Gong, G.: Hyper-bent Functions. In: Pfitzmann, B. (ed.) EUROCRYPT 2001. LNCS, vol. 2045, pp. 406–419. Springer, Heidelberg (2001)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Jean-Pierre Flori
    • 1
  • Sihem Mesnager
    • 2
  1. 1.ANSSI (Agence nationale de la sécurité des sytèmes d’information)ParisFrance
  2. 2.LAGA (Laboratoire Analyse, Géometrie et Applications), UMR 7539, CNRS, Department of MathematicsUniversity of Paris XIII and University of Paris VIIISaint-Denis CedexFrance

Personalised recommendations